Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 90, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 4, 2002, 8:00 PM MDT for Yuma County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2002, 8:00 PM MDT (02:00 UTC)
- Expired
- Aug 4, 2002, 9:00 PM MDT
- In force
- 60 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Yuma County, CO
The radar
The Goodland radar (KGLD), 123 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 187 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1666 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
698 WUUS53 KGLD 050200 SVRGLD COC125-050300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 800 PM MDT SUN AUG 4 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YUMA COUNTY IN NORTHEAST COLORADO * UNTIL 900 PM MDT * AT 800 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTH OF YUMA...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ECKLEY AT 815 PM MDT CLARKVILLE AT 840 PM MDT WAUNETA AT 855 PM MDT HAIL UP TO ONE INCH IN DIAMETER WILL OCCUR WITH THE SEVERE STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4009 10289 3999 10257 4040 10214 4044 10272 RUBIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:29 PM MDT, 5 hours 31 minutes earlier.
Area forecast discussion, Aug 4, 2:29 PM MDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 229 PM MDT SUN AUG 4 2002 FORECAST PROBLEMS WILL BE CHANCE OF PRECIPITATION IN THE SHORT TERM AND WHAT DO WITH THE EXTENDED. SATELLITE CONTINUING TO SHOW AMPLIFIED PATTERN FROM CENTRAL PACIFIC INTO NORTH AMERICA. UPPER TROF CONTINUES TO DEEPEN ALONG THE WEST COAST. SHORTWAVE INDICATED ON SATELLITE/UPPER AIR ANALYSIS OVER WYOMING AND COLORADO. SUBTROPICAL MOISTURE PLUME STILL STREAMING OVERHEAD. MAIN COLD AIR/FRONT REMAINS WELL NORTH OF AREA WITH TROF/WEAK FRONT DIVIDING THE CWFA INTO A NORTHWEST AND SOUTHEAST HALF. AT JET LEVEL...MODELS MISSED JET MAX OVER IDAHO WITH ETA CATCHING IT THE BEST AND THE AVN THE WORST. OTHERWISE MODELS DID WELL. AT MID LEVELS...AVN INITIALIZED A LITTLE BETTER WITH HEIGHTS. AT 850 MB/SURFACE...AS HAS BEEN THE CASE THE MODELS HAVE INITIALIZED TOO COOL OVER MOST LOCATIONS. THEY ALSO APPEAR TO HAVE THE EASTERN END OF MAIN FRONTAL BOUNDARY TOO FAR SOUTH. ETA/NGM ARE TOO DRY WHILE AVN IS TOO WET. ON FEATURES/POSITION...AVN LOOKS TO BE DOING A LITTLE BETTER THAN THE ETA OVER OUR AREA. WILL BLEND ETA/AVN FOR TONIGHT AND THEN GO TO THE ETA FOR THE REST OF THE PACKAGE BASED ON ABOVE FACTORS...RECENT PERFORMANCE...AND PERSISTENCE. FOR TONIGHT...AS OF 18Z...THUNDERSTORMS HAVE ALREADY STARTED FIRE OFF THE FRONT RANGE OF COLORADO. CU FIELD IS STARTING DEVELOP OVER THE CWFA AT THIS TIME. SETUP LOOKS TO BE VERY SIMILAR TO LAST NIGHT. GREATEST CHANCE WILL BE NEAR BOUNDARY AND OVER NORTHERN/WESTERN SECTIONS. WILL AGAIN GRADIENT LOWEST TO HIEST POPS FROM SOUTHEAST TO NORTHWEST. MOVEMENT OF STORMS WILL SLOWER BE THAN YESTERDAY. MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL AND SMALL HAIL DUE TO WARM/SUBTROPICAL AIR MASS ALOFT. FOR MONDAY/MONDAY NIGHT...QUESTION WILL BE IF CONVECTION THAT DEVELOPS ON THE MAIN BOUNDARY OVER NEBRASKA TONIGHT WILL DRIVE THIS FRONT FURTHER SOUTH. OTHERWISE...AVN TAKES BOUNDARY TO OVER THE EXTREME NORTHERN PORTION OF THE CWFA BY 18Z AND THEN A LITTLE NORTH OF THE CWFA BY 00Z. ETA HAS IT NORTH OF CWFA BY 18Z. BECAUSE OF WARM/MOIST AIR MASS...OUTFLOW WAS NOT EXTREMELY COLD/DENSE LAST NIGHT. CONSIDERING THAT AND RIDGING BUILDING IN ALOFT...LIKE ETA DEPICTION BETTER AND BELIEVE THERE WILL BE NO BOUNDARY OVER OUR AREA. ALSO MID/UPPER LEVEL RIDGING WILL DEFLECT SHORTWAVES TO THE NORTH OF AREA AS THE FLOW ALSO BRINGS IN DRIER AIR AT 500 MB THAT IS TO THE SOUTH AND EAST OF THE AREA. SO WILL REMOVE PRECIPITATION FROM THIS PERIOD. WILL RUN WITH ETA ON TEMPS SINCE IT HAS BEEN NEARLY UNBEATABLE HEAR RECENTLY. FOR TUESDAY THROUGH WEDNESDAY...RIDGING...DRYING...AND WARMING WILL PREVAIL. BASED ON JET PROGS...SATELLITE...AND CURRENT PATTERN... BELIEVE AVN IS TOO STRONG AND COLD TOWARD THE END OF THIS PERIOD... AND WILL DISCOUNT AT THIS TIME. THIS WILL BLEND IN WELL WITH THE BEGINNING OF THE 4 TO 7 DAY PERIOD...AND ECMWF AS WELL. WILL CONTINUE TO GO ABOVE NGM/MAV MOS FOR MAXES AND GO NEAR THE ETA MOS/2M. IN THE 4 TO 7 DAY PERIOD...AS OF 12Z MODELS HANDLING FEATURES WELL. HOWEVER...BY THE TIME THE MODELS GET INTO THIS TIME FRAME...THEY START DIVERGING CONSIDERABLY FROM EACH OTHER AND THE PREVIOUS RUN. EACH HAS MAJOR RAMIFICATIONS TO THIS FORECAST. I AM GOING TO LOVE TO SEE WHAT THE ENSEMBLES/NECP IS GOING TO SAY ON THIS ONE. BASICALLY... MODELS BREAK DOWN RIDGE/AMPLIFIED PATTERN WITH TIME...AND AT A FASTER PACE THAN PREVIOUS RUNS. THE MOST AGRESSIVE IS THE GFS WITH THE UKMET NEXT IN LINE. I AM HAVING A HARD TIME SEEING THIS CONSIDERING WHAT THE MEAN PATTERN HAS BEEN THIS SEASON...CURRENT AMPLIFIED PATTERN... AND JET PROGS. IT IS POSSIBLE THIS DEAMPLIFICATION WILL OCCUR...BUT AT A SLOWER PACE MORE IN LINE WITH THE ECMWF WHICH HAS BEEN MORE CONSISTENT. THE GFS LOOKS WAY TOO DEEP/SLOW/COLD EVEN IF WHAT IT IS ADVERTISING TAKES PLACE. BELIEVE WHEN SYSTEM NEAR WEST COAST KICKS OUT...IT WILL GO FURTHER NORTH. GOING BY ECMWF...FRONT ENDS UP DRAPED ACROSS THE NORTHERN PORTION OF THE CWFA BY 12Z SATURDAY. CONSIDERING WHERE IT HAS THE UPPER HIGH...THIS MAY BE EVEN TOO FAR SOUTH. AT THIS TIME... WILL KEEP THURSDAY AND FRIDAY AS IS. WILL TONE DOWN TEMPS A LITTLE ON SATURDAY AND THEN KEEP TEMPS ABOUT THE SAME OR A LITTLE WARMER ON SUNDAY. WILL ALSO KEEP FORECAST DRY ON SATURDAY AND SUNDAY DUE TO UNCERTAINTY AND SINCE IT IS 6 TO 7 DAYS AWAY. .GLD...NONE. BULLER
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.